Moghaddam, H. and Hajirasouliha, I. (2007) Optimum strength distribution for seismic design of tall buildings. The Structural Design of Tall and Special Buildings, 17 (2). 331 - 349. ISSN 1541-7794
Abstract
This paper examines the effects of strength distribution pattern on seismic response of tall buildings. It is shown that in general for an MDOF structure there exists a specific pattern for height-wise distribution of strength and stiffness that results in a better seismic performance in comparison with all other feasible patterns. This paper presents a new optimization technique for optimum seismic design of structures. In this approach, the structural properties are modified so that inefficient material is gradually shifted from strong to weak areas of a structure. This process is continued until a state of uniform deformation is achieved. It is shown that the seismic performance of such a structure is optimal, and behaves generally better than those designed by conventional methods. The optimization algorithm is then conducted on shear building models with various dynamic characteristics subjected to a group of severe earthquakes. Based on the results, a new load pattern is proposed for seismic design of tall buildings that is a function of fundamental period of the structure and the target ductility demand. The optimization method presented in this paper could be useful in the conceptual design phase and in improving basic understanding of seismic behavior of tall buildings.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2007 John Wiley & Sons, Ltd. This is an author produced version of a paper subsequently published in The Structural Design of Tall and Special Buildings. Uploaded in accordance with the publisher's self-archiving policy. |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Engineering (Sheffield) > Department of Civil and Structural Engineering (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 27 May 2015 17:34 |
Last Modified: | 22 Mar 2018 16:45 |
Published Version: | https://dx.doi.org/10.1002/tal.356 |
Status: | Published |
Publisher: | John Wiley & Sons |
Refereed: | Yes |
Identification Number: | 10.1002/tal.356 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:86384 |